Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 27, 2018, 6:15 PM MDT for Johnson County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 6:15 PM MDT (00:15 UTC)
- Expired
- Jul 27, 2018, 7:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 192 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:45 PM MDT | HAIL 1.75 | 13 Sse Buffalo, WY | TWO WINDOWS BROKEN DUE TO HAIL AND WIND |
| Jul 27, 6:45 PM MDT | HAIL 1.75 | 13 Sse Buffalo, WY | TWO WINDOWS BROKEN DUE TO HAIL AND WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
211
WUUS55 KRIW 280015
SVRRIW
WYC019-280100-
/O.NEW.KRIW.SV.W.0089.180728T0015Z-180728T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
615 PM MDT FRI JUL 27 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Central Johnson County in north central Wyoming...
* Until 700 PM MDT.
* At 614 PM MDT, a severe thunderstorm was located 7 miles south of
Buffalo, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Buffalo, Powder River Rest Area, Saddlestring, South Fork
Campground, Buffalo Johnson County Airport and Johnson County
Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 265 and 299.
Interstate 90 between mile markers 54 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4435 10702 4446 10689 4417 10601 4375 10654
TIME...MOT...LOC 0014Z 315DEG 32KT 4424 10671
HAIL...1.25IN
WIND...60MPH
$$
Hulme2 follow-up statements
579
WWUS55 KRIW 280027
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
627 PM MDT FRI JUL 27 2018
WYC019-280100-
/O.CON.KRIW.SV.W.0089.000000T0000Z-180728T0100Z/
Johnson-
627 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL JOHNSON COUNTY...
At 626 PM MDT, a severe thunderstorm was located 13 miles southeast
of Buffalo, moving southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Buffalo, Powder River Rest Area and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 266 and 299.
Interstate 90 between mile markers 60 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4431 10694 4439 10679 4417 10601 4375 10654
TIME...MOT...LOC 0026Z 315DEG 32KT 4416 10660
HAIL...2.00IN
WIND...60MPH
$$
Hulme911
WWUS55 KRIW 280049
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
649 PM MDT FRI JUL 27 2018
WYC019-280100-
/O.CON.KRIW.SV.W.0089.000000T0000Z-180728T0100Z/
Johnson-
649 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL JOHNSON COUNTY...
At 647 PM MDT, a severe thunderstorm was located 16 miles northwest
of Fort Reno Historical Site, or 24 miles northeast of Kaycee, moving
southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Johnson County.
This includes the following highways...
Interstate 25 between mile markers 273 and 294.
Interstate 90 between mile markers 70 and 71, and between mile
markers 73 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4428 10671 4429 10663 4417 10601 4375 10654
4414 10672
TIME...MOT...LOC 0047Z 315DEG 32KT 4402 10641
HAIL...2.00IN
WIND...60MPH
$$
HulmeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:10 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 27, 1:10 PM MDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Riverton WY 110 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Monday) Issued at 102 PM MDT Fri Jul 27 2018 Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Saturday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Saturday afternoon. Moisture will decrease with warming aloft Sunday and Monday with decreasing clouds, showers and thunderstorms, .LONG TERM...(Monday night through Friday) Issued at 102 PM MDT Fri Jul 27 2018 With possible severe weather today, we did make a lot of changes to the long term grids. A bit of monsoonal moisture may return to the western mountains on Tuesday although the models are split with the European the drier of the two. For now, we went with slight POPS over and near the western mountains with dry conditions elsewhere. With ridging building over the area, temperatures should be on the upward swing with highs in the 90s likely returning for some locations on Wednesday and into Thursday. Isolated thunderstorms will be possible each afternoon. But again, there is poor agreement in the models as to the timing of individual in the flow that would increase coverage of convection. And like before, the GFS is the wet model with the European largely dry. The truth, as always, is probably somewhere in the middle like it usually is. For now, we blended the models but kept POPs again in the slight category for most locations until there is better model agreement. One concern for Thursday is possible gusty winds developing that could lead to elevated fire behavior across portions of the area, especially across the southern half of Wyoming. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 102 PM MDT Fri Jul 27 2018 Isolated to widely scattered showers and thunderstorms will continue near most TAF sites with the exception of KJAC and possibly KPNA. The expected thunderstorms around the Bighorn mountains and into Johnson and Natrona counties could be severe, with large hail and strong wind. VFR conditions generally expected, with MVFR conditions likely under and around the showers and thunderstorms. Isolated showers and storms will linger through 09Z Saturday. More showers and thunderstorms will be possible on Saturday after 18Z Friday in similar locations to Friday, although storms should not be quite as strong. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 102 PM MDT Fri Jul 27 2018 Moisture in west northwest flow aloft will continue to support clouds and scattered showers with isolated thunderstorms over the north decreasing to the south. Temperatures will be cooler with higher relative humidity in the north with warmer temperatures and lower relative humidity in the south. A Red Flag warning is in effect until 8 pm mdt this evening and again from noon to 8 pm mdt Saturday for zones 277 and 279. very low relative humidity with windy and gusty west winds will be over the south through 8 pm mdt this evening and again from noon to 8 pm mdt Saturday afternoon. Mixing heights and transport winds will combine for excellent smoke dispersal in the afternoons and early evening hours. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Saturday for WYZ277-279. && SHORT TERM...Baker LONG TERM...Hattings AVIATION...Hattings FIRE WEATHER...Baker
Hazardous weather outlook, Jul 27, 2:57 AM MDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 257 AM MDT Fri Jul 27 2018 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 257 AM MDT Fri Jul 27 2018 A Red Flag Warning is in effect for Sweetwater, Uinta, and Southern Lincoln Counties today. This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. Low relative humidity, very warm temperatures, and dry thunderstorms producing strong wind gusts in southwest Wyoming will create erratic fire behavior today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday afternoon and evening...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide, mainly over and near mountain areas. Tuesday and Wednesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Local storm report, Jul 27, 5:19 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
519 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 E EVANSVILLE 42.87N 106.22W
07/27/2018 M0.75 INCH NATRONA WY TRAINED SPOTTER
&&
MCDONALDSpecial weather statement, Jul 27, 5:25 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
525 PM MDT FRI JUL 27 2018
WYZ005-006-280000-
Southeast Big Horn Basin-Southwest Big Horn Basin-
525 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 600 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Winchester, or 22 miles west of Worland, moving
east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Worland, Lucerne, Kirby, Winchester, Wyoming Boys School and Badlands
Overlook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4364 10810 4393 10863 4408 10861 4408 10856
4410 10855 4414 10795
TIME...MOT...LOC 2325Z 279DEG 24KT 4398 10842
HulmeSpecial weather statement, Jul 27, 5:44 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
544 PM MDT FRI JUL 27 2018
WYZ009-010-280015-
Northeast Johnson County-Bighorn Mountains Southeast-
544 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
615 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saddlestring, or 14 miles northwest of Buffalo, moving southeast at
35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Buffalo, Saddlestring, Lake De Smet, South Fork Campground, Buffalo
Johnson County Airport and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 289 and 299.
Interstate 90 between mile markers 47 and 66.
LAT...LON 4437 10643 4416 10672 4416 10682 4410 10681
4408 10683 4454 10725 4456 10720 4456 10699
TIME...MOT...LOC 2344Z 311DEG 29KT 4445 10698
HulmeSpecial weather statement, Jul 27, 5:56 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
556 PM MDT FRI JUL 27 2018
WYZ006-280030-
Southeast Big Horn Basin-
556 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE COUNTY
UNTIL 630 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm near
Worland, moving east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Worland and Worland Municipal Airport around 600 PM MDT.
Other locations impacted by this storm include Washakie County
Fairgrounds.
LAT...LON 4391 10758 4403 10835 4411 10836 4417 10791
4417 10759
TIME...MOT...LOC 2356Z 263DEG 27KT 4408 10802
HulmeSpecial weather statement, Jul 27, 6:05 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
605 PM MDT FRI JUL 27 2018
WYZ011-020-280030-
Southeast Johnson County-Natrona County Lower Elevations-
605 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 630 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Linch, or 24 miles east of Kaycee, moving southeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Linch and Sussex.
LAT...LON 4349 10608 4324 10608 4322 10611 4371 10642
4375 10631 4359 10602 4350 10602
TIME...MOT...LOC 0005Z 316DEG 28KT 4359 10618
HulmeLocal storm report, Jul 27, 6:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
610 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 2 SE CROOKED CREEK NATU 44.96N 108.29W
07/27/2018 M1.25 INCH BIG HORN WY TRAINED SPOTTER
&&
MCDONALDThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:05 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jul 27, 6:26 PM MDT | Special Weather Statement | RIW | Hot Springs | 34 min |
| Jul 27, 6:32 PM MDT | Special Weather Statement | RIW | Big Horn | 28 min |
| Jul 27, 6:51 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Jul 27, 6:59 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 46 min |
| Jul 27, 7:01 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 44 min |
| Jul 27, 7:43 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 47 min |
| Jul 27, 7:45 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 15 min |
| Jul 27, 8:32 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jul 27, 8:35 PM MDT | Special Weather Statement | RIW | Park | 25 min |
| Jul 28, 2:00 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| Jul 28, 2:17 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 31 min |
| Jul 28, 2:45 PM MDT | Special Weather Statement | RIW | Sheridan | 30 min |
| Jul 28, 2:47 PM MDT | Special Weather Statement | RIW | Hot Springs | 43 min |
| Jul 28, 3:28 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 30 min |
| Jul 28, 3:29 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jul 28, 3:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 28, 4:01 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| Jul 28, 4:23 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs, Natrona | 39 min |
| Jul 28, 4:32 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jul 28, 5:15 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| Jul 28, 5:26 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Jul 28, 5:40 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 28, 5:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.